Alert archive / Illinois / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 42, NWS Lincoln, IL

March 30, 20254 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 30, 2025, 1:15 PM CDT for 4 counties in Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2025, 1:15 PM CDT (18:15 UTC)
Expired
Mar 30, 2025, 1:45 PM CDT
In force
30 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Champaign County, IL, DeWitt County, IL, McLean County, IL, Piatt County, IL

The radar

The Lincoln radar (KILX), 60 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 12:02 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.3 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 12:54 PM CDT, 21 minutes earlier. Its key messages:

  • Two rounds of convection are anticipated today. The first will mainly impact locations along and west of I-55 this morning. Gusty winds and hail will be possible with a few of the cells.
  • The second round of convection will develop just east of the I-55 corridor toward midday...then will quickly track eastward into Indiana by early evening. Damaging wind gusts, very large hail, and a few tornadoes are likely with these cells.
  • Another system will bring a chance for strong to severe thunderstorms on Wednesday: however, it is still too early to pinpoint exact details.
Area forecast discussion, Mar 30, 12:54 PM CDT, 21 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
1254 PM CDT Sun Mar 30 2025

.KEY MESSAGES...

- Two rounds of convection are anticipated today. The first will
  mainly impact locations along and west of I-55 this morning.
  Gusty winds and hail will be possible with a few of the cells.

- The second round of convection will develop just east of the
  I-55 corridor toward midday...then will quickly track eastward
  into Indiana by early evening. Damaging wind gusts, very large
  hail, and a few tornadoes are likely with these cells.

- Another system will bring a chance for strong to severe
  thunderstorms on Wednesday: however, it is still too early to
  pinpoint exact details.

&&

.MESOSCALE...
Issued at 1246 PM CDT Sun Mar 30 2025

Key Messages...
Severe storms are ongoing across portions of east central and
southeast Illinois. Damaging straight line winds the primary
concern but will need to monitor closely for tornadoes spinning up
within the line.

Technical Discussion...
Early morning convection over southern MO has produced an MCV
that is currently lifting across central Illinois near SPI as of
1230PM. In addition, synoptic cold front is in this vicinity
approaching the I-55 corridor. A line of severe thunderstorms has
developed just ahead of these features lifting northeast into
portions of east central and southeast Illinois. Temperatures in
the low to mid 70s and dew points in the mid 60s are contributing
to MLCAPE in excess of 1000 J/kg ahead of the line of storms with
a bullseye of 100-150 J/kg 0-3 km MLCAPE indicating favorable
conditions for low-level stretching of any mesos. Instability is
coinciding with an area of deep layer shear in excess of 40kt.
Storms have quickly congealed and become linear so main focus in
the near term will be damaging straight line winds as well as
potential mesovortex genesis. 0-3km shear values around 40kt
oriented out of the WSW will require line normal component of any
bowing segments pointing anywhere between east to north in order
to meet the criteria for QLCS 3-ingredients.

Deubelbeiss

&&

.UPDATE...
Issued at 1246 PM CDT Sun Mar 30 2025

Some weaker cells have been percolating across central IL this
morning. The main show will come just after noon today. The
convective models having the line of storms exiting around 00z
this evening. We are still expecting very large hail (>2 inches),
damaging winds (60-80mph), and isolated, potentially strong
tornadoes. The risk looks to be near and east of the I-55
corridor. Please stay weather aware today!

Copple

&&

.SHORT TERM...(Today through Monday)
Issued at 402 AM CDT Sun Mar 30 2025

A line of thunderstorms seen on 0830z/330am radar imagery across
western Missouri/Arkansas will lift northeastward over the next
several hours. Based on radar timing tools and the latest HRRR
output, the storms will reach the far SW KILX CWA around
Winchester and Jacksonville between 7am and 8am, then will push
north of the I-74 corridor after 10am. While widespread severe
weather is not expected with this initial round of convection,
MUCAPE values increasing into the 1000-1500J/kg range and
modestly steep mid-level lapse rates will support the potential
for gusty winds and marginally severe hail. Given the current
trajectory, think the storms will primarily impact locations
along/west of I-55 this morning.

Once the morning activity departs, a second more significant round
of convection will develop along/ahead of the advancing cold
front/outflow boundary. While 00z CAMs still offer varying
solutions as to the exact location of convective initiation,
consensus continues to point to locations just east of the I-55
corridor between 12pm and 2pm. The pre-frontal airmass will become
moderately unstable and highly sheared...with SBCAPEs of
1500-2000J/kg and 0-6km shear of 50-55kt. Given ample instability,
steep mid-level lapse rates, and a freezing level of 10,000ft or
less...very large hail will be a primary concern with the cells as
they first begin to develop. As such, SPC is indicating a greater
than 10% chance for hail larger than 2 inches in diameter everywhere
east of I-55. With a mid-level jet streak shifting across the
region, speed shear will increase markedly this afternoon,
resulting in impressive 0-3km VGP values in excess of 0.5. Given
the high degree of shear, HREF ensemble mean Significant Tornado
Parameter (STP) values climb above 2 along/south of a Shelbyville
to Danville line. Am therefore concerned about a few potentially
strong tornadoes with the developing supercells. Given deep-layer
shear vectors parallel with the boundary, think the cells will
quickly grow upscale into a QLCS...with an attendant damaging wind
gust and tornado risk as the line races eastward across the I-57
corridor and into Indiana by early evening.

Once the cold front passes, the severe weather risk will come to
an end and a much cooler airmass will arrive tonight into Monday.
After highs in the upper 60s and lower 70s today, readings will
only reach the upper 40s and lower 50s on Monday. As high pressure
builds into the region and winds diminish, radiational cooling
will allow low temperatures Monday night to dip into the upper 20s
and lower 30s.

Barnes

.LONG TERM...(Tuesday through Saturday)
Issued at 402 AM CDT Sun Mar 30 2025

After that, the active weather pattern will continue through the
remainder of the week. Dry conditions will prevail into Tuesday
before yet another strong storm system approaches from the
southwest Tuesday night into Wednesday. While it is still too
early to properly assess any attendant severe weather risk, SPC is
highlighting much of central Illinois with a 15% probability of
severe...with a 30% chance for locations along/south of I-70.
Once the system passes, the main baroclinic zone will drop
southward and stall across the Ohio River Valley as it becomes
parallel with the deep-layer southwesterly flow pattern developing
across the central/eastern U.S. As a series of waves interacts
with the boundary, additional rounds of showers/storms will be
possible by the end of the week. The end result will be a wet and
unsettled extended forecast.

Barnes

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1225 PM CDT Sun Mar 30 2025

A line of storms are moving through central IL this afternoon,
primarily impacting DEC and CMI into the evening. PIA may see
some light showers this afternoon. Ceilings will drop tonight to
MVFR ~1-2kft. By late morning tomorrow, ceilings will rise back to
VFR for all sites. Winds will be gusty up to 30-35kt.
Southwesterly winds will rotate out of the northwest by this
evening behind the cold front.

Copple

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 30, 11:57 AM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1157 AM CDT Sun Mar 30 2025

ILZ027>031-036-037-040-041-047>050-311700-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-Menard-Scott-Morgan-
1157 AM CDT Sun Mar 30 2025

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...This afternoon and tonight.

Light rain will move across the area this afternoon. An isolated
thunderstorm with small hail is possible, but severe weather is not
expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another strong storm system will impact the Midwest late Tuesday
night into Wednesday. Current projections from SPC suggest a 30%
probability of severe weather focused Wednesday afternoon and
evening. Stay tuned to later forecasts for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-051>057-061>063-066>068-071>073-311700-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
1157 AM CDT Sun Mar 30 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...This afternoon and tonight.

A significant round of convection will develop east of I-55 then
quickly track eastward into Indiana by early evening. All severe
hazards are possible...including damaging wind gusts in excess of
70mph, hail larger than 2 inches in diameter, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another strong storm system will impact the Midwest late Tuesday
night into Wednesday. Current projections from SPC suggest a 30%
probability of severe weather focused Wednesday afternoon and
evening. Stay tuned to later forecasts for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon, through 7
pm.

Auten

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 12:33 PM CDTSevere Thunderstorm WarningILXChristian, Coles, Douglas, Macon, Moultrie, Piatt and 1 more42 min
Mar 30, 1:11 PM CDTSevere Thunderstorm WarningILXChampaign, Coles, Cumberland, Douglas, Macon, Moultrie and 2 more49 min
Mar 30, 1:26 PM CDTTornado WarningILXChampaign, Douglas21 min
Mar 30, 1:40 PM CDTSevere Thunderstorm WarningILXCumberland, Effingham, Jasper35 min
Mar 30, 1:44 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Edgar, Vermilion31 min
Mar 30, 1:51 PM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Edgar, Jasper24 min
Mar 30, 2:11 PM CDTSevere Thunderstorm Warning Destructive damage threatILXChampaign, Coles, Douglas, Edgar, Vermilion35 min
Mar 30, 2:17 PM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Edgar43 min
Mar 30, 2:52 PM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper, Richland23 min
Mar 30, 2:59 PM CDTSevere Thunderstorm WarningILXClark, Edgar31 min
Mar 30, 3:06 PM CDTSevere Thunderstorm WarningILXClark, Crawford, Cumberland, Jasper24 min
Mar 30, 3:13 PM CDTSevere Thunderstorm Warning Considerable damage threatILXClay, Effingham, Jasper, Richland32 min
Mar 30, 3:28 PM CDTSevere Thunderstorm WarningILXClark, Crawford, Cumberland, Edgar, Jasper62 min
Mar 30, 3:33 PM CDTTornado WarningILXClay, Richland27 min
Mar 30, 3:46 PM CDTSevere Thunderstorm WarningILXClay, Crawford, Effingham, Jasper, Lawrence, Richland59 min
Mar 30, 4:24 PM CDTAreal Flood AdvisoryILXClay, Jasper, Richland3 hr
Mar 30, 4:27 PM CDTSevere Thunderstorm WarningILXClark, Crawford, Jasper10 min
Mar 30, 4:40 PM CDTSevere Thunderstorm WarningILXCrawford, Lawrence, Richland35 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.